Article Text

Download PDFPDF
CASE REPORT
Clozapine-induced stercoral colitis: a surgical perspective

Abstract

We describe a case of a 46-year-old man with schizophrenia treated with clozapine who presented as an emergency with abdominal pain on the background of a 1 month history of constipation. The initial presenting symptoms were vague and a diagnosis was difficult to establish. Initial CT of the abdomen and pelvis demonstrated only minor abnormalities. He continued to deteriorate until a further CT scan revealed worsening stercoral colitis. He subsequently underwent an emergency total colectomy and ileostomy formation and had a complicated prolonged postoperative recovery. This case highlights the risks that clozapine can have on slowing bowel transit and the dangerous consequences that can occur if not identified early.

  • gastrointestinal surgery
  • schizophrenia
  • drugs: psychiatry
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.